ZocdocAnswersWhen do periods return after removing an IUD?

Question

When do periods return after removing an IUD?

I had an IUD for 8 months until I had no regular sex partner anymore, then I had it removed. Now I'm missing my periods and I don't understand why? Are these things connected? How long should it take for my periods to get back to normal, now that the IUD is gone?

Answer

The answer to your question depends on which IUD you were using. In the United States, we use the progestin secreting Mirena IUD (most common) and the copper containing paragard IUD (less common). The physician that placed the IUD will be very eager to hear about any irregularities that have occurred after its removal. I would not hesitate informing him or her of your symptoms and schedule an appointment to be seen soon. The copper paragard IUD does not interfere with the hormones of the normal cycle. Therefore you should never have had irregular periods with this type. If you had the Mirena IUD, you may have had irregular, light, or absent periods when it was in. It can take up to 3 months after the removal of the Mirena IUD for you to return to your normal cycle. If its been more than three months, and you are still missing periods, then you should be evaluated by the physician the deals with your reproductive health. If you've had a sexual encounter recently, then I would take a home pregnancy test first. My advise is to keep a detailed log of your cycles and symptoms and bring them with you to the visit you're going to schedule soon. Its possible you may need some additional testing. Good luck.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.